J. Michael Kilby, MD; Paul A. Goepfert, MD; Andrew P. Miller, MD; John W. Gnann Jr., MD; Michael Sillers, MD; Michael S. Saag, MD; R. Pat Bucy, MD, PhD
Clinical and virologic consequences of temporary interruption of HIV therapy are incompletely understood.
To describe a febrile illness that was consistent with the acute HIV syndrome and occurred after interruption of antiretroviral therapy.
Plasma viral load, lymphocyte subsets, diagnostic evaluation (including cultures and serologic tests), and analysis of lymph node tissue.
The patient began antiretroviral therapy 3 months after initial HIV exposure and had sustained viral suppression, except during a brief scheduled treatment interruption. One hundred sixty-nine days after resuming therapy, the patient discontinued it again immediately following an influenza vaccination. Eleven days later, he presented with a febrile mononucleosis-like syndrome associated with dramatic shifts in plasma HIV RNA level (<50 to >1 000 000 copies/mL) and CD4 cell count (0.743 × 109 cells/L to 0.086 × 109 cells/L). Evaluation for alternative causes of fever was unrevealing. Symptoms resolved rapidly with resumption of HIV therapy.
Therapeutic interruption may be associated with profound viral rebound and recurrence of the acute HIV syndrome.
J. Michael Kilby, Paul A. Goepfert, Andrew P. Miller, John W. Gnann, Michael Sillers, Michael S. Saag, et al. Recurrence of the Acute HIV Syndrome after Interruption of Antiretroviral Therapy in a Patient with Chronic HIV Infection: A Case Report. Ann Intern Med. 2000;133:435–438. doi: 10.7326/0003-4819-133-6-200009190-00011
Download citation file:
Published: Ann Intern Med. 2000;133(6):435-438.
HIV, Infectious Disease, Prevention/Screening.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use